|Anemia and t-cell acct. (Bob)
Dec 15, 2004
Dear Dr. Bob, I emailed before with this same question. I havent gotten on answer and I am really interested in knowing the answer because i am having gastric bypass surgery. i was diagnosed with HIV in 1985. I have never been on medication. I have always had a T-cell count of 500-300. My viral loads are undetectable. Here lately my cd4 count has been coming down. Last test in sept. 2004 it was 262 but my viral load is still good: 808. Now the doctor said that i am anemic and so i am taking ferrus (iron) 325mg three times a day. My question is could being anemic bring my cd4 count down?
Thank you very much for your time,
I am not embarrassed anymore that i am HIV+. I dont care who knows.
Response from Dr. Frascino
Your anemia could have multiple causes acting simultaneously. From what you have written, potential contributing causes of your anemia could include:
1. Iron-deficiency anemia. This would explain why you are taking iron supplementation.
2. Blood loss from the gastrointestinal track. This may be related to why you are scheduled for gastric bypass surgery.
3. Anemia of chronic disease. This can be caused by HIV itself. You've been positive since at least 1985.
There may be other factors involved as well. Are you under the care of an HIV specialist? If not, you should be. Your anemia in the setting of HIV disease requires a thorough evaluation and possibly a multi-pronged therapeutic approach. Procrit, a medication that stimulates the production of new red blood cells may be quite helpful, if indeed you are experiencing anemia of chronic disease from your longstanding HIV infection.
Now turning to your CD4 counts, if indeed your counts are in the mid-200 range, I believe you should consider beginning HAART therapy. Falling below 200 would place you at increased risk for opportunistic infections, such as Pneumocystis carinii pneumonia. Talk to your HIV specialist about your treatment options.
Good luck with your surgery.
Tired and sick?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.